Kansas, 2020

Hail in Kansas, August 16, 2020

August 16, 2020 · NWS GID · 4 events in 3 counties and zones

For several hours on this late Sunday afternoon and evening, a handful of strong to severe storms advanced southward across portions of this six-county North Central Kansas area, yielding a few reports of marginally-severe hail up to quarter size mainly in portions of Jewell, Smith and Osborne counties. There were no significant ground-truth reports of thunderstorm winds, and all gusts captured…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For several hours on this late Sunday afternoon and evening, a handful of strong to severe storms advanced southward across portions of this six-county North Central Kansas area, yielding a few reports of marginally-severe hail up to quarter size mainly in portions of Jewell, Smith and Osborne counties. There were no significant ground-truth reports of thunderstorm winds, and all gusts captured by reliable area sensors came in under 50 MPH.

This event consisted of isolated to scattered, hit-or-miss convection, as afternoon heating and subtle convergence near a weak cold front sagging southward across southern Nebraska prompted the development of several multicell storms/clusters. Locally, the first strong storm of the afternoon flared up between 3-4 p.m. CDT in southern Rooks County but fizzled quickly (no known reports). Then, between 530-630 p.m. CDT, a verified large-hailer over extreme southern Nebraska nearly brushed into northern Phillips County but weakened before doing so. Between 7-9 p.m. CDT strong to marginally-severe storms roamed mainly parts of Rooks/Smith/Jewell counties (hail reports from the Lebanon and Esbon areas). After this, it briefly appeared that the severe storm threat was over for the night, but around 10 p.m. CDT one last gasp of vigorous convection bubbled up near the Osborne/Mitchell County line, producing nickel to quarter size hail between Downs and Tipton before weakening. All activity departed south of the local area by 1130 p.m. CDT. In the end, the majority of regional severe weather concentrated at least slightly west, east and especially north of the local area. Nonetheless, this was a fairly potent setup for healthy storms in North Central Kansas, as afternoon surface dewpoints climbed into the mid 60s-low 70 F during the afternoon, promoting significant mixed-layer CAPE of at least 2000-4000 J/kg. In tandem with deep layer wind shear around 35 knots, this CAPE/shear combo proved plenty sufficient for robust convection. In the mid-upper levels, a pronounced north-northwest flow regime resided over the Central Plains, within the interface between a stout western United States ridge and a broad eastern trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 16, 5:31 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
631 PM CDT Sun Aug 16 2020

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 237 PM CDT Sun Aug 16 2020

Another frustrating and humbling 24 hrs ahead, with more finicky
storm chances and poor model performance.

The set up...

There is a minor midlevel short wave with an associated sfc cold
front draped across our north. Currently we are looking at a very
similar set up to Friday. Convection has already started to fire up
along the front to our west and to our northeast. This is a bit
concerning already that we might see a split across our CWA where we
end up getting the shaft. Models certainly haven't had a good handle
on this, and still don't. The hi-res models and the GFS are rather
splotchy, and the 18Z HRRR does have it splitting around us. As far
as timing goes, best chances of seeing severe weather is between now
and 10pm. Tricky, trigger-happy events like this are to be expected
during the summer time under a northwest flow regime like this...but
that doesn't make it any less frustrating to forecast.

Regarding severe potential...

There is a severe thunderstorm watch in effect from now through 9pm
tonight. With favorable sfc and midlevel lapse rates, roughly 3k-4k
J/kg of CAPE, and 30-40 kts of shear, at least several strong if not
a few severe thunderstorms are possible. SPC has most of the area in
a slight risk except for the far southeast since storms are expected
to weaken and die off more by the time the front gets there. Severe
threats are expected to be up to tennis ball size hail and damaging
wind gusts to around 70mph.

Now for the rest of the particulars for today and tomorrow...

I did bump highs up a bit today given our recent trend of being just
slightly under done the last several days...though I was a bit
hesitant to do so, given the storm potential. Also brought dewpoints
up by a few degrees as well. For lows tonight, I kept fairly close
to the previous forecast, if not slightly warmer due to the
potential for heat loss to be mitigated by any storm cloud cover.
Tomorrow begins the start of a much quieter period with more
northerly flow aloft and northerly flow at the sfc. Expecting
modestly warm highs generally in the 80s and touching 90 in just a
few spots.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM CDT Sun Aug 16 2020

Admittedly since most of the time was spent working on the short
term, not a lot of focus was placed on the longer term. So
keeping things fairly generalized...

We look to be getting into a blocking pattern aloft where we are
sandwiched between an amplified ridge over the western CONUS and
a modest trof over the eastern CONUS. This will keep us in a
northerly flow regime aloft, and will also keep most of the week
dry. The only precip chances over the remainder of the 7-day
period are on Tuesday night and Thursday night. Tuesday is likely
the result of another minor midlevel short wave, and the PoPs
right now are below "likely" and will probably stay that way, but
at least this has been consistently in the forecast over the last
few days. Wednesday and Thursday look like they could be the
warmest days of the week, though not by much, with highs right
around 90 across the board. Thursday looks like repeat of Tuesday,
again with PoPs below "likely".

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 629 PM CDT Sun Aug 16 2020

The main focus is obviously the ongoing storms across the area.
Main impacts we're seeing right now are large hail, damaging wind
gusts, and heavy rain reducing visibilities to less than a mile.
Once this front finally makes it through things are expected to
clear up rapidly on the back side. This is clearly evident on
satellite currently where the front is rather obvious with clear
skies all across western and northern NE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 16, 2:06 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun Aug 16 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, especially between 3 and 10 PM,
there is a chance for a few strong to severe thunderstorms to
develop along a weak cold front over Nebraska portions of the
area, and drift southward toward north central Kansas. Should any
severe storms get going, the primary threats would be hail up to
around tennis ball size, and wind gusts to around 70 MPH. By
sometime around midnight, storm activity should be over with for
the night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small chances for thunderstorms exist for portions of the outlook
area on Tuesday night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening, if severe storms manage to develop.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

SHAWKEY

In the hours before

Local storm report, Aug 16, 5:55 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SSW REPUBLICAN CITY   40.08N 99.23W
08/16/2020  E1.25 INCH       HARLAN             NE   PUBLIC

            REPORT VIA FACEBOOK.

&&

ADP
Local storm report, Aug 16, 5:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 ESE MARQUETTE         40.98N 97.95W
08/16/2020  E1.25 INCH       HAMILTON           NE   TRAINED SPOTTER

&&

ADP
Local storm report, Aug 16, 6:07 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             5 N HAMPTON             40.95N 97.88W
08/16/2020  E1.75 INCH       HAMILTON           NE   EMERGENCY MNGR

&&

ADP
Local storm report, Aug 16, 6:08 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     1 NE HAMPTON            40.89N 97.87W
08/16/2020  E60 MPH          HAMILTON           NE   EMERGENCY MNGR

&&

ADP
Local storm report, Aug 16, 6:14 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MARQUETTE               41.01N 98.01W
08/16/2020  E1.75 INCH       HAMILTON           NE   PUBLIC

&&

ADP
Local storm report, Aug 16, 6:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 W HARLAN COUNTY DAM   40.06N 99.27W
08/16/2020  E1.75 INCH       HARLAN             NE   PUBLIC

&&

ADP

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Smith

When
August 16, 6:17 PM CST
Where
Smith County, 5 mi SSW of Lebanon
Measured
1 in hail
Reported by
Social Media
Coordinates
39.753, -98.586

Hail, Jewell

When
August 16, 6:20 PM CST
Where
Jewell County, 6 mi N of Esbon
Measured
1 in hail
Reported by
Public
Coordinates
39.907, -98.430

Hail, Osborne

When
August 16, 9:20 PM CST
Where
Osborne County, Downs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.500, -98.550

Hail, Osborne

When
August 16, 9:30 PM CST
Where
Osborne County, 7.67 mi S of Downs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918862, 918863, 918864, 918865.